Alert archive / Arkansas / Flash Flood Warnings in 2001

Flash Flood Warning 15, NWS Shreveport, LA

May 31, 2001Columbia County, Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at May 31, 2001, 4:45 AM CDT for Columbia County, Union County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 31, 2001, 4:45 AM CDT (09:45 UTC)
Expired
May 31, 2001, 10:45 AM CDT
In force
6 hr
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Columbia County, AR, Union County, AR

The radar

The Shreveport radar (KSHV), 121 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 9.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3712 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 310950
FFWSHV
ARC027-139-311545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
445 AM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 1045 AM CDT

* AT 445 AM CDT...THE SHREVEPORT WEATHER SERVICE DOPPLER RADAR       
  INDICATED VERY HEAVY RAIN...ACROSS COLUMBIA AND UNION COUNTIES     
  IN SOUTHWEST ARKANSAS. THE THUNDERSTORMS PRODUCING THE HEAVY       
  RAIN...WERE MOVING TO THE NORTHEAST AT 20 MPH...AND CONTINUE TO    
  DEVELOP AND SPREAD OVER THE SAME GENERAL REGION. DOPPLER RADAR     
  ESTIMATED 4 TO NEAR 6 INCHES HAD FALLEN OVER THE WARNED AREA...
  WITH ANOTHER 1 TO 2 INCHES LIKELY.

THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY 
ROADS...AND LOW FARMLAND. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
IT ONLY TAKES ABOUT 1 FOOT OF WATER TO WASH AN AUTOMOBILE OFF A 
FLOODED ROAD OR BRIDGE. 

REPEATYING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS
UNTIL 1045 AM CDT.

LAT...LON 3341 9335 3310 9345 3306 9219 3335 9254

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:00 AM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 31, 3:00 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 AM CDT THU MAY 31 2001

ON GOING SEVERE WEATHER THREAT THIS MORNING AS THUNDERSTORMS ARE
CONTINUING OVER SOUTHERN ARKANSAS...SOUTHEAST OKLAHOMA AND EXTREME
NORTHEAST TEXAS WHERE A WARM FRONT IS LOCATED. FORECAST PROBLEMS
THIS MORNING ARE MOVEMENT OF COLD FRONT AND AMOUNT OF PRECIPITATION
AND THREAT FOR SEVERE THUNDERSTORMS AS FRONT MOVES ACROSS FORECAST
AREA TODAY INTO FRIDAY MORNING. LOW PRESSURE NEAR KANSAS CITY WILL
SHIFT NORTHEAST INTO ILLINOIS BY FRIDAY MORNING WITH AN UPPER LEVEL
LOW MOVING INTO THE GREAT LAKES. THE UPPER LOW WILL MOVE NORTHEAST
AS A MID LEVEL RIDGE MOVES INTO THE ROCKIES. THE WARM FRONT WILL
MOVE NORTH INTO THE OHIO VALLEY BUT STORMS SHOULD REDEVELOP OR
STRENGTHEN LATER TODAY ALONG AND AHEAD OF THE COLD FRONT AND ALONG
OUTFLOW BOUNDARIES FROM STORMS THIS MORNING.

SFC ANALYSIS REVEALS COMPLEX PATTERN ACROSS SOUTH ARKANSAS...NORTH
TEXAS AND SOUTHEAST OKLAHOMA WITH OUTFLOW BOUNDARY/WARM FRONT
INTERSECTING WEAK COLD FRONT DEVELOPING SOUTH ACROSS THE RED RIVER
VALLEY. 20-30 KT SOUTHERLY LOW LEVEL WINDS ARE CAUSING ENOUGH
CONVERGENCE UPON THE BOUNDARIES AND PROVIDING SUFFICIENT LIFT FOR
THUNDERSTORMS IN VERY UNSTABLE AIRMASS WHERE CAPE VALUES ARE AROUND
3000 J/KG. WITH WEAK MID LEVEL WINDS THE STORMS ARE RATHER SLOW
MOVING. EXCESSIVE CONVECTIVE RAINFALL MAY POSE A FLOODING
THREAT...BUT HEAVIEST RAINFALL SHOULD SHIFT EAST AND DECREASE BY
LATE MORNING. WILL KEEP HEAVY RAINFALL IN WORDING AND RISK OF SEVERE
IN ZONES.

ETA INDICATES WEAK HIGH PRESSURE WILL MOVE OVER AREA FRIDAY WITH
AT WORST PARTLY CLOUDY SKIES. AVN INDICATING A SECOND FRONT
WILL MOVE THROUGH THE FORECAST AREA SATURDAY WITH A SHORT WAVE
FRIDAY NIGHT PRODUCING SIGNIFICANT RAINFALL OVERNIGHT BUT ETA AND
NGM SHOWING MAIN SHORT WAVE UP NORTH WITH ONLY CHANCE
PRECIPITATION...MAINLY SOUTHERN ARKANSAS AND SOUTHEAST OKLAHOMA.
WILL LEAVE FRIDAY NIGHT FORECAST THE SAME.

PRELIMINARY NUMBERS SUBJECT TO CHANGE...09

SHV 85/65/87/64 5212
MLU 84/66/86/67 6311
TXK 82/63/85/63 7213
TYR 84/63/87/68 6213
LFK 87/67/89/69 5312

.SHV.O..NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:36 PM CDTSevere Thunderstorm WarningSHVHempstead54 min
May 31, 1:35 AM CDTSevere Thunderstorm WarningSHVHempstead55 min
May 31, 1:40 AM CDTSevere Thunderstorm WarningSHVUnion65 min
May 31, 1:48 AM CDTSevere Thunderstorm WarningSHVNevada57 min
May 31, 3:41 AM CDTSevere Thunderstorm WarningSHVColumbia64 min

Nearby

Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.